EconPapers    
Economics at your fingertips  
 

Value-at-risk for long and short trading positions

Pierre Giot and Sébastien Laurent

Journal of Applied Econometrics, 2003, vol. 18, issue 6, 641-663

Abstract: In this paper we model Value-at-Risk (VaR) for daily asset returns using a collection of parametric univariate and multivariate models of the ARCH class based on the skewed Student distribution. We show that models that rely on a symmetric density distribution for the error term underperform with respect to skewed density models when the left and right tails of the distribution of returns must be modelled. Thus, VaR for traders having both long and short positions is not adequately modelled using usual normal or Student distributions. We suggest using an APARCH model based on the skewed Student distribution (combined with a time-varying correlation in the multivariate case) to fully take into account the fat left and right tails of the returns distribution. This allows for an adequate modelling of large returns defined on long and short trading positions. The performances of the univariate models are assessed on daily data for three international stock indexes and three US stocks of the Dow Jones index. In a second application, we consider a portfolio of three US stocks and model its long and short VaR using a multivariate skewed Student density. Copyright © 2003 John Wiley & Sons, Ltd.

Date: 2003
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (205)

Downloads: (external link)
http://hdl.handle.net/10.1002/jae.710 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2003-v18.6/ Supporting data files and programs (text/html)

Related works:
Working Paper: Value-at-Risk for long and short trading positions (2003)
Working Paper: Value-at-risk for long and short trading positions (2001) Downloads
Working Paper: VALUE-AT-RISK FOR LONG AND SHORT TRADING POSITIONS (2001)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:18:y:2003:i:6:p:641-663

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

DOI: 10.1002/jae.710

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:jae:japmet:v:18:y:2003:i:6:p:641-663